The Food and Drug Administration (FDA) issued a warning Tuesday that taking higher-than-recommended doses of the over-the-counter diarrhea drug loperamide (Imodium) can cause serious heart problems that can lead to death. There have been a growing number of reports of people using the drug to manage their opioid addiction or to get high.
Recommended doses range between 8 milligrams and 16 milligrams a day. Some people take up to 300 milligrams of Imodium at once, the Associated Press reports.
Last month the Annals of Emergency Medicine published a report from researchers from the Upstate New York Poison Center who wrote about two people who were addicted to opioids, who died after taking much more than the recommended dose of loperamide in an attempt to ease their withdrawal symptoms.
“Because of its low cost, ease of accessibility and legal status, it’s a drug that is very, very ripe for abuse,” said lead author William Eggleston.
Loperamide can be bought without a prescription. It comes in liquid or pill form. It activates some of the same brain receptors as opioids. At the recommended dose to treat diarrhea, loperamide does not produce euphoric feelings. Eggleston noted that at doses that are 10 or more times higher than the recommended amount, loperamide can help ease symptoms of opioid withdrawal.
Very high doses can produce a high that is similar to opioid pills or heroin. These high doses can disrupt the heart’s rhythm, which can be fatal. Eggleston said the Upstate New York Poison Center has had a sevenfold increase in calls related to loperamide use and misuse over the last four years.
Eggleston and his coauthors advocate restricting sales of loperamide. They say the medication should be dispensed by pharmacies, and sold in limited doses.